Injectafer Side Effects Linked To Vitamin D Deficiency In Some Patients After Prolonged Use: Study
New research suggests that side effects of Injectafer iron infusions could cause long-term users to experience dangerously low levels of vitamin D.
According to the findings of a study published this month in the Journal of Bone and Marrow Research, researchers from the U.K. and Denmark indicate that prolonged Injectafer use could lead to osteomalacia, particularly among those with gastrointestinal disorders.
Injectafer (ferric carboxymaltose) was introduced in 2013, as an iron infusion treatment for adults with anemia, who are not able to be treated with an oral iron supplement and have non-dialysis dependent chronic kidney disease. However, Injectafer side effects have already been linked to reports of severe hypophosphatemia (HPP), which is a medical condition associated with drops in blood phosphate levels, increasing the risk of severe health complications like cardiac arrest, respiratory failure and death.
As a result of the drug makers failure to adequately warn about these risks for years after the iron infusion was approved, a growing number of former users are now pursuing an Injectafer lawsuit, indicating that they may have avoided severe and debilitating side effects from HPP if warnings had been provided about the importance of blood phosphate testing after treatments.
In this latest study, researchers looked at 28 different case reports involving 30 patients between the ages of 28 and 80, to evaluate the impact of Injectafer side effects on Vitamin D levels. Most of the patients were given Injectafer while some were given either Venofer (saccharated ferric oxide) or Maltofer (iron polymaltose).
The researchers found that iron infusions from just about any source led to low levels of Vitamin D and low calcium levels, a condition known as osteomalacia, and an increased risk of bone fractures; which are often linked to low phosphate levels. However, the researchers also noted that by looking at case reports, they were more likely to be seeing the more severe cases.
“Osteomalacia is a potential complication of repeated iron infusion, especially in patients with gastrointestinal disorders receiving prolonged therapy,” the researchers concluded. “Pain and fractures or pseudo-fractures are common clinical findings, associated with low phosphate, high IFGF-23, high alkaline phosphatase and abnormal isotope bone scan. Discontinuing or switching the iron formulation was an effective intervention in most cases.”
Injectafer HPP Warning Problems
According to allegations raised in HPP Lawsuits being pursued against the makers of the iron infusions, the drug manufacturers knew or should have known about the risks associated with their treatment, and placed the desire for profits before patient safety by minimizing the Injectafer FDA label warnings, previously suggesting that serum phosphate drops were “asymptomatic” or “transient”.
While updated warnings were provided in February 2020, recommending doctors monitor serum phosphate levels among patients at risk of problems or requiring repeat courses of the iron infusion, a growing number of experts now suggest doctors should be encouraged to test blood phosphate levels for all patients.
Severe HPP caused by Injectafer has also been linked to reports of bone fractures, heart rhythm problems, kidney problems and a host of other ailments caused by persistent and drops in blood phosphorous levels.
"*" indicates required fields
More Top Stories
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.
A Bard PowerPort lawsuit claims the defective design of the port catheter led to a woman developing a severe infection and needing to have the implant surgically removed.
The new federal judge overseeing all talcum powder lawsuits has called for a Science Day to educate the court ahead of planned Daubert hearings which could decide if bellwether test trials can move forward.